Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 348, NWS Omaha, NE

September 18, 2002Harrison County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Sep 18, 2002, 2:47 AM CDT for Harrison County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2002, 2:47 AM CDT (07:47 UTC)
Expired
Sep 18, 2002, 3:15 AM CDT
In force
28 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Harrison County, IA

The radar

The Omaha radar (KOAX), 68 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1662 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

371 
WUUS53 KOAX 180747
SVROMA
IAC085-180815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
246 AM CDT WED SEP 18 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRISON COUNTY IN SOUTHWEST IOWA

* UNTIL 315 AM CDT

* AT 245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF PISGAH...OR ABOUT 36 MILES
  NORTH OF OMAHA...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED...
  WOODBINE
  DUNLAP

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4185 9605 4164 9585 4165 9556 4187 9558

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 9:35 PM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, Sep 17, 9:35 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
935 PM CDT TUE SEP 17 2002

CURRENT WATER VAPOR IMAGERY AND THIS EVENINGS UPPER-AIR ANALYSIS
SHOW A FAIRLY VIGOROUS SHORTWAVE EJECTING NEWD ACROSS WRN NEB INTO
SD, DOWNSTREAM FROM THE PRIMARY MID-LEVEL TROUGH THAT WAS LOCATED
OVER THE GREAT BASIN.  00Z SOUNDINGS FROM KS AND NEB STILL INDICATED
A PAUCITY OF LOW-LEVEL MOISTURE, WITH SOME IMPROVEMENT NOTED AT
DDC.  LATEST REGIONAL VWP AND PROFILER DATA INDICATES AN INCREASING
WARM ADVECTION REGIME BECOMING ESTABLISHED ACROSS THE CNTRL PLAINS
WITH THE NELIGH, NEB SITE CLEARING INDICATING THE DESTABILIZATION
PROCESS IS UNDERWAY (I.E. STRONG VEERING WINDS BENEATH BACKING WINDS
ALOFT).

ALTHOUGH THE NEW ETA ONLY GENERATES MINOR AMOUNTS OF QPF ACROSS OUR
CWFA OVERNIGHT, OBSERVATIONAL DATA INDICATES GOOD REASON TO INCREASE
THE POPS.  THUS, WE WILL DO SO IN ALL ZONES.

OTHERWISE, ONLY MINOR ADJUSTMENTS WILL BE MADE TO THE TEMPERATURES
AND SKY COVERAGE.

THE UPDATED SET OF ZONES WILL BE OUT SHORTLY.

MEAD

--325 PM CDT DISCUSSION--
FORECAST CHALLENGES ARE PCPN TIMING/CHCS TNGT INTO THU AND TEMPS WED
AND THU.  12Z AVN HAS TRENDED TWD A LTL STGR/MORE CLOSED
SOLUTION WITH 500 MB TROF ON THU...A LTL DIFFERENT THAN PREV
RUN...SO GENERALLY WENT WITH ETA...WHICH WAS ALSO A LTL WARMER AND
LOOKED OVERALL A LTL BETTER.

SHORT TERM...COMPLEX UPR PATTERN PREVAILING ACRS THE PLAINS WITH
TROF OVR MO SPREADING BANDS OF SHWRS/ISOLD TSTMS TWD SERN ZONES.
ANOTHER TROF EJECTING TWD NEBR PNHDL AHD OF A DEEPENING LARGER UPR
TROF OVR NWRN U.S.  MAY HAVE TO MAKE LAST MINUTE ADJ FOR ONGOING
PCPN FAR SERN ZONES IF ACTIVITY CONTS TO WORK TWD THAT AREA.  OTRW
VSBL STLT SHOWD CU FIELD EXPANDING ON NRN EDGE OF RETURNING
MSTR/INSTABILITY AXIS TWD NRN KS.  ETA INDICATED BEST 850 MB THETA E
ADVCTN OVR CWA IN 00Z-06Z TIME FRAME SO A CASE COULD BE MADE FOR
ACTIVITY PSBLY STARTING BFR LATE TNGT IN OUR FCST AREA.   HOWEVER...
SUBSIDENCE BHND SYS DEPARTING MO COULD HINDER/DELAY DVLPMNT.
DECIDED TO WORD CHCS AFTER MID EVENING SWRN ZONES AND LEFT LATE NGT
NERN ZONES. THIS IS OUTSIDE ANY EARLIER ACTIVITY THAT MAY CREEP TWD
SERN ZONES BECAUSE OF MO SYS. ALSO ADDED SMALL POPS NWRN ZONES WITH
THE LOW LVL THETA E ADVCTN EXPECTED.  LTL CHANGES TO LOWS.

WED...MADE LTL CHANGES TO FCST.  ETA FCST INCREASING 850 MB THETA E
ADVCTN AGAIN IN THE AFTN...MAINLY NERN ZONES...AS WNDS BACK AHEAD OF
ORGANIZING UPR TROF.  SO THAT AREA MAY HAVE A SLIGHTLY HIGHER PCPN
CHC...SPCLY SINCE WRM FNT MAY SET UP ACRS SRN NEBR.  ATTM DID NOT
BASE FCST ON CLDS/PCPN HOLDING TEMPS BACK TOO MUCH...ARND 80 NORTH
TO MID/UPR 80S S.

WED NGT/THUR...HIGHEST POPS APPEARED TO BE WED NGT AS THE UPR TROF
AND FRONT APPROACH AREA.  ALTHO BRIEF LOOK AT 18Z META SUGGESTS SYS
MAY BE SPLITTING INTO 2 MAIN AREAS WHICH MAY LIMIT PCPN CHCS.  WITH
FROPA LATE WED NGT/EARLY THU...PREV COOLER TEMPS LOOK GOOD...BUT NOT
AS COOL AT AVN.  OTHER THAN MORNING POPS SERN ZONES WL KEEP FCST DRY
THU AFTN AS ETA WAS FCSTG MODERATELY STG DIVERGING Q VECTORS IN
700-500 MB LAYER.  ALSO 500 MB TEMPS/HGTS WERE NOT THAT COOL/LOW YET
WITH THIS SYS.

WARMUP ON FRI ON TRACK AHEAD OF NEXT UPR SYS...WHICH WL BE STGR
WITH MUCH COOLER UPR TEMPS WHICH SHOULD ALSO TRANSLATE INTO COOLER
SFC TEMPS.  ONLY QUESTION IS HOW FAR S WL THE ENERGY AND COOLER
TEMPS DIG.  12Z AVN IS LESS AGGRESSIVE WITH COOLING/PCPN CHCS SAT
THAN 00Z AVN...SO ALTHO DID LOWER HIGHS SAT A LTL FM 00Z BASED
FCST...DID ADJUST UP FROM PRELIMINARY THINKING EARLIER THIS
MORNING.  ALSO CHANGED PCPN TYPE TO MORE R/RW INSTEAD OF T/RW POST
FRONTAL WITH SYSTEMS SAT INTO NEXT TUE AND DID NOT STRAY TOO FAR FM
NATIONAL GUID FOR TEMPS.

CHERMOK
.OMA...NONE
MEAD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 4:12 AM CDTSevere Thunderstorm WarningOAXPottawattamie48 min
Sep 18, 4:33 AM CDTSevere Thunderstorm WarningOAXMonona27 min
Sep 18, 5:46 PM CDTSevere Thunderstorm WarningOAXPage29 min
Sep 18, 6:15 PM CDTSevere Thunderstorm WarningOAXPage30 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.